Alert archive / Virginia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 242, NWS Blacksburg, VA

August 27, 2003Rockbridge County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 27, 2003, 7:31 PM EDT for Rockbridge County, Virginia. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2003, 7:31 PM EDT (23:31 UTC)
Expired
Aug 27, 2003, 8:00 PM EDT
In force
29 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Rockbridge County, VA

The radar

The Roanoke radar (KFCX), 116 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.5 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2003-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1661 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2003-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1661 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
956 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

811 
WUUS51 KRNK 272331
SVRRNK
VAC163-280000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
730 PM EDT WED AUG 27 2003

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA

* UNTIL 800 PM EDT.

* AT 730 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF COLLIERSTOWN...MOVING EAST AT
  25 MPH.

* SOME LOCATIONS THREATENED THROUGH 800 PM EDT INCLUDE
  COLLIERSTOWN...
  ROCKBRIDGE BATHS...
  GLASGOW...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS.

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3788 7912 3778 7920 3779 7926 3764 7937
          3753 7950 3764 7965 3776 7969 3796 7960
          3809 7946

$$

14

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 3:00 PM EDT, 4 hours 31 minutes earlier.

Area forecast discussion, Aug 27, 3:00 PM EDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
300 PM EDT WED AUG 27 2003

TONITE THRU FRI NITE...

ISOLD STORMS IN NC FOOTHILLS WILL REMAIN SO AND DIE QUICKLY DURING
THE EARLY EVEN WITH REALLY NO FORCING TO KEEP THEM GOING. 12Z ETA
PRECIP NAILED THIS AREA...BUT NOT AS GOOD WITH ORGANIZED CONVECTION
IN OH VALLEY.  A FEW ISOLD CELLS ALSO TRYING TO POP JUST TO OUR
WEST...SO WILL LEAVE SLGT CHC POP FOR ALL OF WEST IN FOR A FEW HOURS
THIS EVE.  SOME CONCERN ABOUT OHIO VALLEY MCS SNEAKING INTO
GREENBRIER AND NRN ALLEGHANY HIGHLANDS REGION LATER THIS
EVE...PROPAGATION VECTORS TURN IT MORE SOUTHEAST IF IT
PERSISTS...BUT WITH BOUNDARY REMAINING TO NORTH AND CURRENT RADAR
AND SATELLITE TRENDS...FEEL THE THREAT WILL BE MINIMAL AND SO WILL
ONLY HAVE SMALL AREA OF LOW CHC POP UP THERE FOR A FEW HOURS
OVERNIGHT.

FOR THURS...MDLS AGREE THAT SFC BNDRY REMAINS WELL TO NORTH...S/WV
RDG BUILDS IN...AND 850 HIGH SLOWLY SHIFTS EAST.  THIS WILL RESULT
IN MORE OF A SSW FLOW DEVELOPING...SOMEWHAT LOWER LOW-LEVEL
THICKNESSES...SO HIGHS WILL BE DOWN A FEW DEG COMPARED TO TDY...AND
WITH MDL SNDGS SHWG SLIGTH INCREASE IN LOW LVL MSTR...SCT CONVECTION
CERTAINLY PSBL IN MTNS AND ALONG BLU RDG.  SIMILAR PTRN FOR
FRI...BUT WITH FRONTAL SYSTEM APPROACHING FROM WEST MSTR SHOULD
DEEPEN FURTHER STILL IN THE WEST...ESPECIALLY LATE...FOR CONTINUED
CHC OF AFT/EVE CONVECTION.  HOWEVER LOW-LEVEL FLOW TURNS MORE WSW
AHEAD OF FRONT...THUS KEEPING DOWNSLOPE GOING IN THE EAST AND
MINIMAL PRECIP THREAT THERE. DESPITE SOMEWHAT COOLER GUIDANCE FOR
HIGHS FRI...WSW FLOW SHOULD RESULT IN EQUALLY WARM TEMPS OUT EAST AS
ON THURS...BUT WILL COOL IT A CUPL DEG IN THE WEST BETWEEN THUR AND
FRI.

SAT THRU WED...

MADE FEW CHANGES SINCE NEW MED RANGE GUIDANCE LIMITED. FRONT
CONTINUES TO SLOWLY APPROACH FROM WEST ON SAT...WITH POSSIBLE WAVE
AND EVEN TROPICAL MOISTURE FROM SYSTEM IN GULF SUNDAY OR MONDAY.
GUIDANCE NOW HOLDS FRONT UP OVER OR JUST WEST OF RNK CWA...SO COULD
END UP BEING FAIRLY WET FOR LATER PARTS OF LABOR DAY WKND. LOTS OF
UNCERTAINTY REGARDING THIS TROPICAL SYSTEM EXPECTED TO CROSS FL INTO
GULF...SO WILL KEEP POPS IN LOW TO MID CHC CAT AT THIS POINT. OLD
MRF AND NEW CANADIAN TRYING TO EVENTUALLY PUSH FRONT THRU BY
WED...BUT CANADIAN ENSEMBLES SUGGEST FRONT COULD BE SLOWER TO
PROGRESS.  THEREFORE NOT A LOT OF CONFIDENCE IN CUTTING OFF PRECIP
CHANCES ON WED...AND WILL THEREFORE KEEP A LOW CHC GOING.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

KEIGHTON
Hazardous weather outlook, Aug 27, 11:35 AM EDT, 7 hours 56 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-272200-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1135 AM EDT WED AUG 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHEAST WEST
VIRGINIA...AND THE ALLEGHANY HIGHLANDS AND SOUTHERN SHENANDOAH
VALLEY OF VIRGINIA. PLEASE SEE THE LATEST SEVERE WEATHER OUTLOOK...
SPSRNK...FOR DETAILS.

THIS PRODUCT CAN BE VIEWED ON THE BLACKSBURG OFFICE INTERNET PAGE AT
WWW.ERH.NOAA.GOV/ER/RNK.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

Nearby

Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.